Virginia, 2007Damaging Winds in Virginia, May 16, 2007
May 16, 2007 · NWS LWX · 2 events in 2 counties and zones
A strong cold front approaching the region from the north and west triggered thunderstorms during the afternoon of May 16th. Some storms became severe in northern Virginia, with strong winds downing trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front approaching the region from the north and west triggered thunderstorms during the afternoon of May 16th. Some storms became severe in northern Virginia, with strong winds downing trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 1:40 PM EST, 55 minutes earlier.
Area forecast discussion, May 16, 1:40 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT WED MAY 16 2007
.SYNOPSIS...
COLD FRONT INTO GARRETT COUNTY WILL MOVE E OF THE APLCHNS THIS
AFTN...REACHING CHES BAY THIS EVE. AN UPPER LEVEL DISTURBANCE WILL
PROVIDE COOL TEMPERATURES AND A CHANCE OF SHOWERS THROUGH FRIDAY.
HIGH PRESSURE WILL BUILD OVER THE REGION EARLY NEXT WEEK...BRINGING
WARMER AND DRIER CONDITIONS.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SVR TSTM WATCH 278 IN EFFECT. 18Z SNDG IN SYSTEM.
CD FNT MOVG FORWARD ON SCHEDULE. BEST CHC OF SVR WX IS DAMAGING WINDS.
SVR CHC WL BE ENDING THIS EVE.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM THURSDAY/...WINDS WILL
SHIFT TO THE NW AFTER THE FRONT...XPCTG WINDS TO DIMINISH ARND MDNGT.
SKIES WILL ALSO CLEAR...MORE SLOWLY ON THE UPSLOPE SIDE OF THE APLCNS.
COLD FRONT IS EAST OF THE FORECAST AREA BY THURSDAY MORNING. AN
UPPER LOW IS OVER EASTERN MICHIGAN...WITH THE TROUGH AXIS EXTENDING
SOUTHWEST INTO ARKANSAS. AS UPPER TROUGH AND ASSOCIATED VORTICITY
MAKE THEIR WAY EAST...PRECIPITATION CHANCES WILL MAKE THEIR WAY BACK
INTO THE FORECAST.
&&
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
COLD FRONT EXTENDING ALONG THE EASTERN SEABOARD WILL PUSH SLOWLY
EAST INTO THE ATLC AND BECOME STATIONARY AS DEVELOPING SFC LOW RACES
NORTH ALONG IT. AN UPPER LOW OVER NW PENNSYLVANIA THU EVENING WILL
ROTATE THROUGH THE CWA FRI NIGHT. GFS AND NAM BEGIN TO DIVERGE AT
THIS POINT WITH GFS H5 LOW LIFTING INTO SOUTHERN NEW ENGLAND BY SAT
AFTERNOON WHILE NAM DRIVES CLOSED LOW TO THE VA/NC COAST. AS A
RESULT...NAM SFC LOW OFF THE NJ COAST SAT AFTERNOON AND GFS LOW OF
SIMILAR INTENSITY OVER NORTHERN NORTHERN NEW ENGLAND. I HAVE SAME
CONCERNS AS HPC THAT IF SYSTEM AMPLIFIES SHARPLY EARLY AND IS ABLE
TO SEPARATE FROM THE MAIN WESTERLY FLOW...THE SUBTROPICAL
INTERACTION COULD BE MAXIMIZED AND ALLOW THE VORTEX TO DEEPEN AND
REMAIN CUT OFF FARTHER S AND LONGER...POSING A GREATER THREAT TO THE
ERN SEABOARD. THUS WILL FAVOR SOLN CLOSER TO NAM.
WILL INTRODUCE CHC SHOWERS THU NIGHT AS UPPER TROF AND ASSOCIATED
PVA MAX ROTATES THROUGH CWA AND CONTINUE THREAT ON FRI. USED A TONED
DOWN VERSION OF HIER GMOS POP VALUES. A LITTLE LESS CERTAIN OF PCPN
FRI NIGHT AS IT DEPENDS ON POSITION OF LOW...BUT HAVE KEPT A SLIGHT
CHC FOR REGION WITH HIGHEST VALUES NORTHEAST.
UNCERTAIN OF LOW POSITION LATER IN THE WEEKEND. PRELIMINARY
INDICATIONS ARE THAT ANOTHER COLD FRONT WILL SWING AROUND SYSTEM AND
PASS THROUGH THE MID ATLC REGION SUN AFTERNOON. PCPN LOOK MINIMAL.
KEPT HPC GUIDE INDICATING SLIGHT CHC POPS NORTH AND EAST. HIGH PRES
WILL BUILD DOWN OUT OF CANADA BEHIND THE FRONT AND SLIDE OFF ATLC
COAST BY MIDWEEK. CONDITIONS EXPECTED TO BE DRY WITH MAX TEMPS NEAR
NORMAL IN THE MID 70S.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
TSTMS BIGGEST PROB IN THE FCST AREA THRU 01Z. WINDS TURNING NW
BEHIND IT...ALTHO NOT PROBLEMATIC BEHIND FNT.
VFR WX EXPECTED THROUGH THE WEEKEND.
&&
.MARINE...
SMALL CRAFT CONDITIONS AHEAD OF THE COLD FRONT WILL CONTINUE THROUGH
THE DAY TODAY...THEN FOR THE RMDR OF EVE HRS IN PRES SURGE BEHIND CD
FNTL PASSAGE. WINDS DYING DOWN AFTR MDNGT.
NEAR SCA CONDITIONS MAY DEVELOP FRI AFTERNOON AND CONTINUE INTO SAT
AS DEEPENING LOW PRESSURE MOVES NORTH ALONG THE EASTERN SEABOARD.
WINDSPEEDS AND EXACT DIRECTION OF NORTHERLY WIND COMPONENT WILL BE
DEPENDENT UPON TRACK AND SPEED OF SYSTEM.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ530>537.
&&
Hazardous weather outlook, May 16, 10:16 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1116 AM EDT WED MAY 16 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-171100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1116 AM EDT WED MAY 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR AREAS EAST OF THE APPALACHIANS IN VIRGINIA...CENTRAL
MARYLAND...THE DISTRICT OF COLUMBIA...AND THE CHESAPEAKE BAY AND
TIDAL POTOMAC. THE BEST CHANCE FOR SEVERE WEATHER IS BETWEEN 3 PM
AND 8 PM. DAMAGING WINDS ARE THE PRIMARY THREAT.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC UNTIL THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE ON FRIDAY FOR THE
TIDAL POTOMAC AND MARYLAND PORTION OF THE CHESAPEAKE BAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE TODAY.
In the hours before
Special weather statement, May 16, 11:34 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1234 PM EDT WED MAY 16 2007
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057-
162245-
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE-
MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF...
ST MARYS CITY...CHARLOTTESVILLE...LEESBURG...CULPEPER...
MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG
1234 PM EDT WED MAY 16 2007
...POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON...
A COLD FRONT WILL MOVE EAST OF THE MOUNTAINS THIS AFTERNOON...
TRIGGERING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS WHICH COULD BRING
DOWN TREES AND POWER LINES. THE BEST CHANCE FOR SEVERE WEATHER IS
BETWEEN 3 PM AND 8 PM. IT IS POSSIBLE A SEVERE THUNDERSTORM WATCH
WILL BE ISSUED THIS AFTERNOON FOR PORTIONS OF THE MID ATLANTIC
STATES...THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. STAY TUNED
FOR LATER UPDATES.
Special weather statement, May 16, 12:39 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
139 PM EDT WED MAY 16 2007
MDZ004-005-161815-
CARROLL MD-FREDERICK MD-
139 PM EDT WED MAY 16 2007
...STRONG THUNDERSTORMS TO AFFECT CARROLL AND FREDERICK COUNTIES...
AT 139 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF LIBERTYTOWN...MOVING EAST AT 50 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THE COMMUNITIES OF WESTMINSTER...MANCHESTER AND HAMPSTEAD WILL BE
AFFECTED BY THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.
MANNING
Local storm report, May 16, 1:41 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT WED MAY 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG FREELAND 39.70N 76.68W
05/16/2007 BALTIMORE MD COUNTY OFFICIAL
TREE DOWN ON TRAILER ON SPOOKS FILL ROAD
&&
RDHLocal storm report, May 16, 1:58 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT WED MAY 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG NORRISVILLE 39.70N 76.54W
05/16/2007 HARFORD MD COUNTY OFFICIAL
TREES DOWN
&&
RDHSpecial weather statement, May 16, 2:21 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT WED MAY 16 2007
VAZ041-161945-
FAUQUIER VA-
321 PM EDT WED MAY 16 2007
...STRONG THUNDERSTORMS TO AFFECT FAUQUIER COUNTY...
AT 321 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHWEST OF TURNBULL...MOVING NORTHEAST AT 45 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THE COMMUNITIES OF BEALETON AND WARRENTON WILL BE AFFECTED BY THIS
STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.
MANNING
Special weather statement, May 16, 2:30 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT WED MAY 16 2007
DCZ001-MDZ005>007-009>011-013-014-016-VAZ041-050>055-162030-
DISTRICT OF COLUMBIA DC-CARROLL MD-NORTHERN BALTIMORE MD-HOWARD MD-
MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-ORANGE VA-STAFFORD VA-
CULPEPER VA-FAUQUIER VA-HARFORD MD-SOUTHERN BALTIMORE MD-CHARLES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
330 PM EDT WED MAY 16 2007
...STRONG THUNDERSTORMS TO AFFECT THE BALTIMORE WASHINGTON METRO
CORRIDOR...
AT 330 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING LING OF STRONG
THUNDERSTORMS FROM NORTHERN BALTIMORE TO WESTERN PRINCE WILLIAM
COUNTIES...MOVING NORTHEAST AT 40 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...
SMALL HAIL AND WIND GUSTS TO 50 MPH.
THESE THUNDERSTORMS WILL AFFECT THE WESTERN SUBURBS THROUGH 4 PM...
REACH THE INTERSTATE 95 CORRIDOR AROUND 4:30 PM...AND MOVE INTO THE
EASTERN SUBURBS TOWARD 5 PM.
MOTORISTS SHOULD BE PREPARED FOR ADVERSE CONDITIONS...AND USE
CAUTION WHILE DRIVING. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT
IN CASE WARNINGS ARE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.
HTS
Thunderstorm Wind, Fauquier
- When
- May 16, 2:35 PM EST
- Where
- Fauquier County, Opal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 38.620, -77.800
Emergency management reported trees and power lines down in Opal, VA.
Thunderstorm Wind, Fairfax (C)
- When
- May 16, 3:05 PM EST
- Where
- Fairfax (C) County, Fairfax
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.850, -77.300
Law Enforcement reported a tree down in the City of Fairfax.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, May 16, 2007$312,000 · 50 kt wind · 8 events
- Tornado and Hail in Illinois, May 16, 2007$75,000 · EF0 · 5 events
- Flooding in Vermont, May 16, 2007$80,000 · 3 events
- Hail and Damaging Wind in New Mexico, May 16, 2007$65,000 · 1.75 in hail · 4 events
- Lightning Strike in Colorado, May 16, 2007$70,000 · 1 event
- Flash Flood in Texas, May 16, 2007$50,000 · 1 event
- Damaging Winds in New Jersey, May 16, 20072 injured · 63 kt wind · 18 events
- Tornado and Damaging Winds in Connecticut, May 16, 2007EF1 · 9 events
- Hail and Damaging Winds in Maryland, May 16, 2007$28,000 · 52 kt wind · 9 events
- Marine Strong Wind in North Atlantic Coastal Waters, May 16, 20073 injured · 1 event
- Damaging Winds in New Jersey, May 16, 200756 kt wind · 11 events
- Damaging Wind in Alabama, May 16, 2007$15,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27244, 27245.